Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 289, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2007, 8:37 PM CDT for Adams County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 8:37 PM CDT (01:37 UTC)
- Expired
- Aug 20, 2007, 9:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adams County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 9:19 PM CDT | TSTM WND GST 58 | Corning, IA | MEASURED BY KCCI SCHOOLNET SITE |
| Aug 20, 9:23 PM CDT | TSTM WND GST 60 | 2 N Prescott, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4337 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 21.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 210137
SVRDMX
IAC003-210230-
/O.NEW.KDMX.SV.W.0289.070821T0137Z-070821T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTHWEST IOWA...
* UNTIL 930 PM CDT
* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF CORNING...OR ABOUT 48 MILES NORTHEAST OF TARKIO...AND
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORNING BY 850 PM CDT...
THIS STORM HAS A HISTORY OF WINDS OVER 60 MPH.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR IOWA.
LAT...LON 4116 9449 4112 9448 4111 9449 4098 9448
4097 9449 4097 9493 4115 9495 4116 9496
TIME...MOT...LOC 0137Z 271DEG 37KT 4106 9493
$$
KINNEY1 follow-up statement
000
WWUS53 KDMX 210150
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON AUG 20 2007
IAC003-210230-
/O.CON.KDMX.SV.W.0289.000000T0000Z-070821T0230Z/
ADAMS IA-
851 PM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR ADAMS COUNTY...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CARBON...OR ABOUT 50 MILES NORTH OF MARYVILLE...MOVING
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PRESCOTT BY 900 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR IOWA.
LAT...LON 4116 9449 4112 9448 4111 9449 4098 9448
4097 9449 4097 9493 4115 9495 4116 9496
TIME...MOT...LOC 0151Z 271DEG 37KT 4106 9474
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:25 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 20, 6:25 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT MON AUG 20 2007 .AVIATION DISCUSSION UPDATED. .DISCUSSION... DIFFICULT FORECAST TO DEAL WITH AS NONE OF THE MODELS HANDLED THE MORNINGS CONVECTION WELL AT ALL WHICH LEAVES US QUITE CLOUDED OVER THIS AFTERNOON. MESOANALYSIS HAS MU CAPES OF 2-3K OVER THE WESTERN CWA AND THERE ARE LESS CLOUDS IN THIS AREA. THE CAVEAT IS THAT THE ATMOSPHERE IS PRETTY WORKED OVER AND THE SHOWERS CURRENTLY ONGOING THERE ARE FALLING APART. LOOKS LIKE THE REMAINDER OF THE AFTERNOON SHOULD BE RELATIVELY QUIET. FOR TONIGHT...THE TAIL END OF THE SHORTWAVE OUT WEST LIFTS ACROSS THE CWA AND WILL BE AIDED BY A 35-50KT LLJ DEVELOPING ACROSS THE AREA BY 06Z. EXPECT DEVELOPMENT TONIGHT INTO THE EARLY MORNING HOURS. THE STRONGEST STORMS WILL BE ONCE AGAIN ACROSS THE NORTH...MAINLY ALONG AND NORTH OF HIGHWAY 20 BUT WITH THAT STRONG A LLJ...WIDESPREAD STORMS WITH HEAVY RAIN COULD OCCUR OVER A LARGE PART OF THE CWA. THE PATTERN DOES NOT CHANGE MUCH THROUGH THE REST OF THE WEEK AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY OVER IOWA AIDED BY A TROPICAL MOISTURE TAP AND A STRONG LLJ IN PLACE. BEST CHANCES AT THIS POINT APPEAR TO BE EVENING AND OVERNIGHT WITH SOME LINGERING PRECIP IN THE MORNING. HAVING SAID ALL THIS...THE MODELS DO SEEM TO TARGET 12Z THURSDAY THROUGH 00Z AS A PERIOD WHERE ANOTHER FAIRLY STRONG SHORTWAVE MOVES ACROSS THE CWA. I HAVE PLACED HIGHER POPS IN THE GRIDS FOR THE ENTIRE THURSDAY PERIOD AS A RESULT. THERE IS LITTLE CHANGE IN THE PATTERN THROUGH THE WEEKEND SO THE EXTENDED IS DRY CURRENTLY FOR THE WEEKEND WITH PRECIP CHANCES ENTERING THE PICTURE AGAIN EARLY NEXT WEEK. WILL NEED TO MONITOR THIS AS WELL. FLOODING WILL CONTINUE TO BE THE MAIN THREAT AND CURRENT WATCHES MAY NEED TO BE EXTENDED THROUGH THURSDAY. FOR NOW I WILL LET THEM RIDE THROUGH WEDNESDAY TO SEE HOW THE MODELS CONTINUE TO RESOLVE THE THURSDAY SYSTEM. && AVIATION 21/00Z... BOUNDARY LINGERS OVER THE NORTHERN PORTION OF THE STATE WITH LOW TO WEST. STRONGER FRONT LIES ACROSS IA/NE BORDER WITH WITH MOISTURE POOLED ALONG THE BOUNDARY. MODELS SUGGEST THAT CONVECTION WILL INCR LATE THIS EVENING ACROSS THE FORECAST AREA AS MOISTURE TRANSPORT INCREASES OVER FORECAST RTES. HAVE KEPT THUNDER CHANCES WITH TEMPO RATHER THAN LENGTHY PDS OF THUNDER. LOOKS LIKE ACTIVITY MAY BE MORE PROGRESSIVE AND END TOWARD 12Z. VSBYS WILL COME DOWN TO MVFR/IFR CAT ONCE THUNDER COMMENCES. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060- IA070>073-IA081>083-IA092>094- && SHORT TERM/LONG TERM...FAB AVIATION...RD/REV
Hazardous weather outlook, Aug 20, 7:55 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT MON AUG 20 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-212100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 755 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST CENTRAL IOWA AND SPREAD EAST ACROSS CENTRAL IOWA OVERNIGHT. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL WITH 2 TO 4 INCHES POSSIBLE IN THE HEAVIER STORMS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING. SEVERE STORMS ARE POSSIBLE MAINLY WEST OF HIGHWAY 14 WITH QUARTER SIZED HAIL AND 65 MPH WINDS...MAINLY BEFORE MIDNIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. IAZ061-062-074-075-084>086-095>097-212100- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 755 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA MAINLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP TONIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH ONE TO THREE INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. DONAVON/REV
In the hours before
Local storm report, Aug 20, 6:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM TSTM WND DMG 6 S CHARTER OAK 41.98N 95.59W
08/20/2007 CRAWFORD IA BROADCAST MEDIA
GRAIN BIN FLATTENED. TIME ESTIMATED FROM RADAR. FROM WOWT
TV.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 67 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 58 min |
| Aug 20, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 53 min |
| Aug 20, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 67 min |
| Aug 20, 9:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 31 min |
| Aug 20, 9:41 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 20, 9:56 PM CDT | Flash Flood Warning | DMX | Calhoun | 6 hr |
| Aug 20, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 42 min |
| Aug 20, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 39 min |
| Aug 20, 10:08 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 52 min |
| Aug 20, 10:11 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| Aug 20, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 46 min |
| Aug 20, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 45 min |
| Aug 20, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Aug 20, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 38 min |
| Aug 20, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Story | 49 min |
| Aug 20, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 41 min |
| Aug 20, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 46 min |
| Aug 20, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Aug 20, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 39 min |
| Aug 20, 11:33 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Aug 20, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
| Aug 21, 1:57 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 5 days |
| Aug 21, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Aug 21, 3:30 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 45 min |
| Aug 21, 4:24 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 51 min |
| Aug 21, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.